Michigan, 2003

Heavy Snow in Michigan, March 28 to 29, 2003

March 28 to 29, 2003 · NWS MQT · 8 events in 8 counties and zones

On March 27th and 28th, intense low pressure from eastern Kansas moved across the Great Lakes region. Abundant moisture ahead of the low overspread Upper Michigan, bringing periods of heavy snow to locations west of a line from Munising to Iron Mountain.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

On March 27th and 28th, intense low pressure from eastern Kansas moved across the Great Lakes region. Abundant moisture ahead of the low overspread Upper Michigan, bringing periods of heavy snow to locations west of a line from Munising to Iron Mountain. The snow was wet and heavy, causing hazardous travel conditions and difficult clean-up and snow removal. Snowfall reports included 10 inches in Channing, Fortune Lake, and at the National Weather Service Office in Negaunee, 11 inches in Bessemer, 12 inches in Ontonagon, 14 inches in Baraga, 16 inches in Calumet and Mohawk, and 20 inches in Phoenix. The precipitation was a mix of rain and snow or mostly rain over the eastern parts of the Upper Peninsula and caused few problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 27, 10:45 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 27, 10:45 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1045 PM EST THU MAR 27 2003

MAIN FCST CONCERNS OVERNIGHT ARE SNOWFALL AND PRECIP TYPE TRENDS.

WV IMAGERY AND RUC ANALYSIS INDICATED IMPRESSIVE EARLY SPRING
SNOWSTORM TAKING SHAPE IN RESPONSE TO VIGOROUS MID LVL TROF EDGING
TO THE EAST. COOLING CLOUD TOPS INTO NRN WI AND UPR MI WAS SUPPORTED
BY STRENGTHENING UPR LVL DIV MAINLY FROM RIGHT ENTRANCE OF
OF 110KT H3 JET JUST SW OF JAMES BAY.  AT THE SFC...999 MB LO WAS
LOCATED OVER NRN MO WITH A WARM FRONT EXTENDING INTO SRN LK MI NORTH
OF KORD.  SNOW HAS BEEN WIDESPREAD OVER MUCH OF UPR MI WITH
ACCUMULATIONS OF 1 TO 3 INCHES TO 03Z. SNOW HAD MIXED WITH OR
CHANGED TO RAIN OVER THE SOUTH FROM MNM TO ESC. ETA/RUC 1000-850
1305 THICKNESS LINE HAS BEEN A REASONABLY MARKER FOR RA/SN LINE.

EXPECT SNOW TO GRADUALLY MIX WITH AND CHANGE TO RAIN OVER MUCH OF
THE ERN CWA BY 12Z. 18Z/00Z ETA AND PREVIOUS RUNS HAVE BEEN VERY
CONSISTENT WITH LOW LVL THERMAL FIELDS. SO...GOING RAIN/SNOW LINE
AND WARNING AREA LOOKS ON TRACK. HOWEVER...CHANGEOVER LOOKS DELAYED
ENOUGH (TOWARD 09Z AT KERY) SO THAT SEVERAL INCHES OF SNOW MAY
ACCUMULATE. SO...GRIDS ADJUSTED TO DEPICT GREATER AMOUNTS FROM
MUNISING TO KERY. STRONG 285-295K ISENTROPIC LIFT BRINGING CONTINUED
HEAVY SNOW. MDL QPF OF 0.50 TO 0.75 INCH OVER THE WEST AND 3-4 G/KG
AVBL SUGGESTS SNOWFALL AMOUNTS THROUGH 12Z OF 6 TO 8 INCHES.
EFFICIENT SNOW GROWTH ALSO EXPECTED WITH STRONG UVV NEAR 700 MB.
LIFT WILL BE ENHANCED UPR LVL DIV FROM LEFT EXIT OF 110 KT H25 JET
AS IT PROPAGATES FROM ERN KS TOWARD THE WRN LAKES. POTENTIAL FOR
LCLY HEAVY BANDS ALSO POSSIBLE AS ETA DEPICTS 800-700 LYR
THETA-E LAPSE RATE AROUND 0 AND AREAS OF NEGATIVE SAT EPV. SO...WITH
ADDITIONAL ACCUMULATIONS OF UP TO 6 TO 10 INCHES BTWN 03Z-12Z WOULD
GIVE TOTALS BY MORNING NEAR A FOOT OVER THE WEST. STRENGTHENING NE
FLOW AND OROGRAPHIC LIFT WOULD FAVOR THE HIGHLANDS WEST OF MARQUETTE
FOR THE GREATEST AMOUNTS.

00Z ETA CONTINUES TO SUGGEST THAT VIGOROUS SHRTWV MOVING SE FROM
SASK MAY SLOW AND DEEPEN OVERALL SYSTEM ALTHOUGH NOT AS DRAMATICALLY
AS 18Z RUN. SO...FRI NIGHT SNOWFALL TOTALS BOOSTED A NOTCH AND
MAY HAVE TO BE INCREASED FURTHER.

.MQT...WINTER STORM WARNING THROUGH FRI
       MIZ001>006-009>011-084.
       GALE WARNING LAKE SUPERIOR.

JLB
Hazardous weather outlook, Mar 27, 5:57 AM EST, 22 hours 3 minutes before
MIZ001>007-009>014-084-085-281300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
557 AM EST THU MAR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

INTENSE LOW PRESSURE WILL DEVELOP IN THE CENTRAL PLAINS TODAY...AND
TRACK TOWARD THE GREAT LAKES TONIGHT AND FRIDAY. AS IT DOES...THIS
SYSTEM WILL DRAW ABUNDANT MOISTURE FROM THE GULF OF MEXICO. EXPECT
SNOW TO DEVELOP THIS AFTERNOON ACROSS ALL OF WESTERN AND CENTRAL
UPPER MICHIGAN...AND MIX WITH OR CHANGE TO RAIN EAST OF A LINE FROM
MUNISING TO IRON MOUNTAIN TONIGHT.

HEAVY SNOWFALL IS EXPECTED TONIGHT WEST OF A LINE FROM MUNISING TO
IRON MOUNTAIN WITH SIGNIFICANT AMOUNTS EXPECTED IN THIS AREA.
SNOWFALL WILL BE WET AND HEAVY...AND IS EXPECTED TO CAUSE VERY
HAZARDOUS TRAVEL CONDITIONS IN THE WARNING AREA. STAY TUNED FOR
FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE REGARDING THIS
DEVELOPING WINTER STORM.

EAST OF THIS LINE...SNOW WILL CHANGE TO A RAIN AND SNOW MIX AND THEN
CHANGE OVER TO ALL RAIN LATE TONIGHT. LIGHTER AMOUNTS OF SNOW ARE
EXPECTED FROM MUNISING TO IRON MOUNTAIN AND POINTS EAST.

NORTHEAST GALE FORCE WINDS ARE EXPECTED ON WESTERN LAKE SUPERIOR
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY SNOW WILL CONTINUE TO THE WEST OF A LINE FROM MUNISING TO IRON
MOUNTAIN FRIDAY WITH SIGNIFICANT AMOUNTS EXPECTED. A STRONG
NORTHERLY WIND WILL HELP BLOW AND DRIFT THE SNOW IN THIS AREA WITH
CONSIDERABLE BLOWING AND DRIFTING SNOW EXPECTED FRIDAY AND FRIDAY
NIGHT.

EAST OF A LINE FROM MUNISING TO IRON MOUNTAIN...RAIN AND ISOLATED
THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THIS AREA FRIDAY WITH A
NARROW ZONE OF A RAIN OR SNOW MIX NEAR IRON MOUNTAIN TO MUNISING.
ANY THUNDERSTORMS THAT OCCUR ARE NOT EXPECTED TO BE SEVERE. A STRONG
NORTHERLY WIND FRIDAY NIGHT WILL CAUSE SOME AREAS OF BLOWING AND
DRIFTING SNOW.

TOTAL STORM SNOWFALL ACCUMULATIONS WEST OF A LINE FROM MUNISING TO
IRON MOUNTAIN CAN BE UP TO 2 FEET WITH THE HEAVIEST AMOUNTS EXPECTED
IN THE HIGHER TERRAIN. LIGHTER STORM TOTAL SNOWFALL AMOUNTS ARE
EXPECTED EAST OF A MUNISING TO IRON MOUNTAIN LINE DUE TO A MIX OF
RAIN AND SNOW.

WITH HEAVY AMOUNTS OF MIXED PRECIPITATION ACROSS WESTERN AND CENTRAL
UPPER MICHIGAN FROM THIS STORM...SOME FLOODING ALONG AREA RIVERS AND
STREAMS IS POSSIBLE THIS WEEKEND. THERE COULD BE SOME FLOODING
CONCERNS FRIDAY THROUGH WEDNESDAY ALONG AREA RIVERS DUE TO RUNOFF
FROM THE PRECIPITATION OR ICE JAM FLOODING CONCERNS.

NORTHERLY GALE FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR FRIDAY AND
FRIDAY NIGHT. NW GALE FORCE WINDS CAN BE EXPECTED ON EASTERN LAKE
SUPERIOR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH SATURDAY FOR
SNOWFALL REPORTS.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Ontonagon

When
March 28, 4:00 AM EST to March 29, 5:00 AM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Heavy Snow, Houghton

When
March 28, 6:00 AM EST to March 29, 5:00 AM EST
Where
Houghton forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy Snow, Keweenaw

When
March 28, 7:00 AM EST to March 29, 5:00 AM EST
Where
Keweenaw forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heavy Snow, Gogebic

When
March 28, 8:00 AM EST to March 29, 5:00 AM EST
Where
Gogebic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Heavy Snow, Baraga

When
March 28, 8:00 AM EST to March 29, 5:00 AM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Heavy Snow, Marquette

When
March 28, 10:00 AM EST to March 29, 5:00 AM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
March 28, 5:00 PM EST to 10:00 PM EST
Where
Iron forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Heavy Snow, Dickinson

When
March 28, 5:00 PM EST to 10:00 PM EST
Where
Dickinson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346823, 5346824, 5346825, 5346822, 5346826, 5346925, 5346926, 5346927.